Polynomial-time solvability of the independent set problem in a certain class of subcubic planar graphs



The independent set problem for a given simple graph consists in computing the size of a largest subset of its pairwise nonadjacent vertices. In this article, we prove the polynomial solvability of the problem for the subcubic planar graphs with no induced tree obtained by identifying the ends of three paths of lengths 3, 3, and 2 respectively.


independent set problem graph reduction efficient algorithm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V. E. Alekseev, “On Compressible Graphs,” in Problems of Cybernetics, Vol. 36 (Nauka, Moscow, 1979), pp. 23–31.Google Scholar
  2. 2.
    V. E. Alekseev and V. V. Lozin, “On Local Graph Transformations Preserving Independence Number,” Diskretn. Anal. Issled. Oper. Ser. 1, 5 (1), 3–19 (1998).MathSciNetMATHGoogle Scholar
  3. 3.
    V. E. Alekseev and D. S. Malyshev, “Planar Graph Classes with the Independent Set Problem Solvable in Polynomial Time,” Diskretn. Anal. Issled. Oper. 15 (1), 3–10 (2008) [J. Appl. Indust. Math. 3 (1), 1–4 (2009)].MathSciNetMATHGoogle Scholar
  4. 4.
    D. S. Malyshev, “Classes of Subcubic Planar Graphs for Which the Independent Set Problem Is Polynomially Solvable,” Diskretn. Anal. Issled. Oper. 20 (3), 26–44 (2013) [J. Appl. Indust. Math. 7 (4), 537–548 (2013)].MathSciNetMATHGoogle Scholar
  5. 5.
    V. E. Alekseev, “On Easy and Hard Hereditary Classes of Graphs with Respect to the Independent Set Problem,” Discrete Appl. Math. 132 (1–3), 17–26 (2003).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    V. E. Alekseev, V. V. Lozin, D. S. Malyshev, and M. Milanič, “The Maximum Independent Set Problem in Planar Graphs,” in Mathematical Foundations of Computer Science 2008: Proceedings of 33rd International Symposium MFCS, Torun´, Poland, August 25–29, 2008 (Springer, Heidelberg, 2008), pp. 96–107.CrossRefGoogle Scholar
  7. 7.
    J. E. Hopcroft and R. E. Tarjan, “Efficient Planarity Testing,” J. ACM 21 (4), 549–568 (1974).MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    V. V. Lozin and M. Milanič, “Maximum Independent Sets in Graphs of Low Degree,” in Proceedings of 18th Annual ACM-SIAM Symposium on Discrete Algorithms, New Orleans, USA, January 7–9, 2007 (SIAM, Philadelphia, PA, 2007), pp. 874–880.Google Scholar
  9. 9.
    V. V. Lozin and M. Milanič, “On the Maximum Independent Set Problem in Subclasses of Planar Graphs,” J. Graph Algorithms Appl. 14 (2), 269–286 (2010).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    V. V. Lozin, J. Monnot, and B. Ries, “On the Maximum Independent Set Problemin Subclasses of Subcubic Graphs,” J. Discrete Algorithms 31, 104–112 (2015).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2017

Authors and Affiliations

  1. 1.National Research University Higher School of EconomicsNizhny NovgorodRussia

Personalised recommendations